Chemical Colitis Due to Glutaraldehyde: Case Series and Review of the Literature
- 242 Downloads
Chemical colitis can occur as a result of accidental contamination of endoscopes or by intentional/accidental administration of enemas containing various chemicals. We present three cases of glutaraldehyde induced colitis and review the cases in the literature. Glutaraldehyde-induced colitis presents clinically with severe abdominal pain, bloody and mucoid diarrhea, rectal bleeding, and tenesmus 48–72 h after colonoscopy. Endoscopic findings are nonspecific and mimic ischemic colitis, inflammatory bowel disease, and infectious colitis. The timing of symptoms and the knowledge that glutaraldehyde is a chemical irritant to colonic mucosa is important for the diagnosis. The treatment is mainly supportive but sometimes necessitates mesalamine, prednisolone, or metronidazole and the resolution is rapid. In endoscopy units, strict adherence to published disinfection protocols is very important and the cleaning, rinsing and drying protocols also deserve the same attention.
KeywordsChemical colitis Glutaraldehyde Endoscopy